Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacol Biochem Behav. 1993 Jan;44(1):51-61.

Sertraline attenuates hyperphagia in rats following nicotine withdrawal.

Author information

  • 1Department of Psychiatry, Duke University, Durham, NC 27710.

Abstract

Chronic nicotine administration can decrease food consumption and body weight. Abrupt withdrawal from nicotine can cause the reverse effect, hyperphagia and rapid weight gain. In the current study, the efficacy of sertraline, a serotonin reuptake inhibitor, on nicotine withdrawal-induced hyperphagia and rapid weight gain was assessed in rats. Sertraline was found to be effective in reversing the increase in feeding that occurred after withdrawal from chronic nicotine administration. Sertraline caused a dose-related decrease in food consumption in control rats not given nicotine. Doses of 5 and 10 mg/kg/day caused significant decreases while 2.5 mg/kg/day caused a slight though nonsignificant decrease in food consumption. Rats in which nicotine was abruptly withdrawn after 3 weeks of administration showed a significant increase in food consumption relative to controls. This increase was eliminated by the high dose of sertraline (10 mg/kg/day), but not by the lower two doses (2.5 and 5 mg/kg/day). Water consumption was affected in a similar fashion. Body weight gain was also affected by sertraline. During the first week after nicotine withdrawal, rats rapidly gained weight, but sertraline attenuated this. The 10-mg/kg dose of sertraline significantly attenuated the nicotine withdrawal-induced weight gain. These results suggest that sertraline can counteract the hyperphagia and rapid weight gain associated with nicotine withdrawal, and might therefore be a useful adjunct to smoking cessation.

PMID:
8430129
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk